Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Gray, ME

June 17, 20206 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at Jun 17, 2020, 2:50 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 18, 2020, 7:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 2:50 PM EDT (18:50 UTC)
In effect from
Jun 18, 2020, 7:00 AM EDT
Expired
Jun 18, 2020, 8:39 PM EDT
In force
14 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WHUS41 KGYX 171850
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
250 PM EDT Wed Jun 17 2020

MEZ023>028-NHZ014-180800-
/O.NEW.KGYX.BH.S.0006.200618T1100Z-200619T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
250 PM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the 80s to low-90s may cause people to underestimate the dangers
  of the cold water temperatures which are currently only 50s to
  near 60.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
463 
WHUS41 KGYX 180642
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
242 AM EDT Thu Jun 18 2020

MEZ023>028-NHZ014-190100-
/O.CON.KGYX.BH.S.0006.200618T1100Z-200619T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
242 AM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the 80s to around 90 may cause people to underestimate the 
  dangers of the cold water temperatures which are currently only 
  in the 50s to near 60.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to 
  accomplish simple tasks. Anyone on boats or paddlecraft should 
  use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
563 
WHUS41 KGYX 181853
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
253 PM EDT Thu Jun 18 2020

MEZ023>028-NHZ014-190100-
/O.CON.KGYX.BH.S.0006.000000T0000Z-200619T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
253 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the 80s to near 90 may cause people to underestimate the 
  dangers of the cold water temperatures which are currently only 
  50s to near 60.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal Waldo, Coastal Cumberland, Sagadahoc, Lincoln, Knox 
  and Coastal York Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water
  temperature is below 60 degrees, the average submerged person
  could lose dexterity within minutes and be unable to accomplish
  simple tasks. Anyone on boats or paddlecraft should use extreme
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
283 
WHUS41 KGYX 190039
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
839 PM EDT Thu Jun 18 2020

MEZ023>028-NHZ014-190845-
/O.CAN.KGYX.BH.S.0006.000000T0000Z-200619T0100Z/
/O.NEW.KGYX.BH.S.0007.200619T1100Z-200620T0100Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
839 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT FOR TODAY IS CANCELLED...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the mid 80s may cause people to underestimate the dangers of the
  cold water temperatures which are currently only in the upper
  50s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 7 AM EDT Friday through Friday evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. When the water 
  temperature is below 60 degrees, the average submerged person 
  could lose dexterity within minutes and be unable to accomplish 
  simple tasks. Anyone on boats or paddlecraft should use extreme 
  caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Legro

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 10:26 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 10:26 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1026 AM EDT Wed Jun 17 2020

.SYNOPSIS...
A prolonged period of well above normal temperatures will start
today and persist into early next week. High pressure will keep
the region dry through the end of the week. An upper level
trough will bring increasing chances of afternoon showers and
possible thunderstorms late this weekend into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 AM Update...Just a few adjustments to temperature and dew
point trends this morning as we begin to mix out. Overall not a
lot of changes to the high temperature forecast but did pull in
some hires data to capture the seabreeze.

625 AM...This update mostly focuses on some fog that formed
along the mid-coast and into Penobscot Bay. This should burn off
over the next couple of hours, and will likely be gone by
12-13Z at the latest. Otherwise forecast in good shape and just
made some adjustments to T/Td based on current obs.

Previously...
The 500 MB closed low to our SW begins to shift slowly poleward
today, The effect this has on New England is to help build
ridging aloft, and shift warmer air in from the the mid levels
to our west west. This will help maintain sfc ridging, and
produce a sunny and warm day with low humidity /probably the
last of the low humidity days thru the weekend/. Max temps today
will be a few degrees warmer than Tuesday inland, with highs in
the low to mid 80s. On the coast temps will will be closer to
tuesdays highs as the weak SW flow gives over to a sea breeze
again, and highs top out mostly in the 70s, maybe close to 80
from Portland south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
There will a bit more of a W-SW boundary lyr flow tonight, and that
should help the warmer temps aloft have more of an effect on mins as
some light mixing occurs.  Still should see a comfortable night with
lows mostly in the low-mid 50s. Will have to watch for offshore fog
bank, which may try to push along the mid-coast later tonight, but
should be enuf light mixing to keep out of most places.

Thursday will see that closed low to our SW continue to meander
poleward, but Rex block with ridging over CWA should keep us in good
shape for mainly sunny skies and even warmer temps as 850 MB temps
begin to approach 20C.  Slightly deeper SW flow will allow for
more persistent mixing, and will likely hold off the sea breeze
longer along the coast.   Highs will be in the upper 80s to around
90 inland, even in the mtns as the core of warmest air aloft
actually moves into nrn ME Thursday.  On the coast highs will be on
in the low to mid 80s, and in the 70s at the beaches.  While Tds
will be on the rise, the still should stay in the upper 50s to
around 60, so it will feel more humid than Wed, but should't be too
bad yet.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The main story for the extended forecast will be a prolonged
period of high temperatures in the upper 80s to low 90s from
Friday into early next week. Dew points will start the period
near 60 and will slowly increase into the mid to upper 60s by
early next week leading to more muggy conditions by late this
weekend.

The 500 mb pattern across North America will feature a ridge
over New England and a cut-off low over the Mid- Atlantic and an
upper low over the northern Plains. These upper level lows will
slowly make their way towards New England late this weekend and
evolve into mean troughing over eastern North America towards
the middle of next week. This will lead to increasing chances of
afternoon showers and possible thunderstorms primarily in the
mountains and western New Hampshire Saturday and Sunday.

Early next week, more widespread showers and storms will be
possible as a mean trough axis becomes positioned over the Great
Lakes. Models diverge in handling the evolution of this trough
with the GFS keeping it to our west through the middle of next
week leading to continued muggy conditions. The ECMWF brings it
through New England late Tuesday, which would help sweep out
the muggy airmass that will have established itself by early
next week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Mainly VFR thru Thursday. The exceptions will be in
the CT vly areas, which could see some fog late tonight, and at
KRKD, where possible marine fog/stratus lyr could move in late
tonight as well.

Long Term...Mainly VFR into the weekend with possible
restrictions at KLEB and KHIE in afternoon showers and storms
primarily Sunday.

&&

.MARINE...
Short Term...Winds/seas stay below SCA lvls thru Thursday.
Possible fog bank moves into waters S of Penobscot bay late
tonight.

Long Term...High pressure over the waters will keep winds and
sea below SCA thresholds

&&

.FIRE WEATHER...
High pressure dominates weather this week with increasing
temperatures into the weekend. Minimum relative humidity nears
critical levels between 25 and 35 percent this afternoon. Dew
points do start to creep up Thu and Fri, however warm
temperatures still allow minimum RH to drop into the 30s and 40s
during the afternoons. Precipitation chances return only over
the mountains this weekend with more widespread showers possible
after Monday. The good news is that wind are expected to remain
weak through the weekend so while fires may grow readily, it
may not spread readily.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey/Cempa
SHORT TERM...Cempa
LONG TERM...Schroeter
Hazardous weather outlook, Jun 17, 3:19 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
319 AM EDT Wed Jun 17 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-180730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
319 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat will gradually increase throughout the week with several days
of highs into the 90s across the interior. Gradually drying
conditions through this week may lead to increased risk of fire
growth before dew points start to creep up by the end of the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170-172-174-180730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
319 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.